Discrete & Computational Geometry

, Volume 54, Issue 3, pp 637–646 | Cite as

A Variant of the Hadwiger–Debrunner (pq)-Problem in the Plane

  • Sathish Govindarajan
  • Gabriel Nivasch


Let X be a convex curve in the plane (say, the unit circle), and let \({\mathcal {S}}\) be a family of planar convex bodies such that every two of them meet at a point of X. Then \({\mathcal {S}}\) has a transversal \(N\subset {\mathbb {R}}^2\) of size at most \(1.75\times 10^9\). Suppose instead that \({\mathcal {S}}\) only satisfies the following “(p, 2)-condition”: Among every p elements of \({\mathcal {S}}\), there are two that meet at a common point of X. Then \({\mathcal {S}}\) has a transversal of size \(O(p^8)\). For comparison, the best known bound for the Hadwiger–Debrunner (pq)-problem in the plane, with \(q=3\), is \(O(p^6)\). Our result generalizes appropriately for \({\mathbb {R}}^d\) if \(X\subset {\mathbb {R}}^d\) is, for example, the moment curve.


Convex set Transversal Hadwiger–Debrunner (\(p, q\))-problem Weak epsilon-net Helly’s theorem Fractional Helly 


  1. 1.
    Aigner, M., Ziegler, G.: Proofs from THE BOOK, 4th edn. Springer, Berlin (2010)CrossRefGoogle Scholar
  2. 2.
    Alon, N., Kleitman, D.J.: Piercing convex sets and the Hadwiger–Debrunner \((p, q)\)-problem. Adv. Math. 96, 103–112 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Alon, N., Kleitman, D.J.: A purely combinatorial proof of the Hadwiger–Debrunner \((p, q)\) conjecture. Electron. J. Comb. 4(2), R1, 8 pp. (1997)Google Scholar
  4. 4.
    Alon, N., Bárány, I., Füredi, Z., Kleitman, D.: Point selections and weak \(\varepsilon \)-nets for convex hulls. Comb. Probab. Comput. 1, 189–200 (1992)zbMATHCrossRefGoogle Scholar
  5. 5.
    Alon, N., Kaplan, H., Nivasch, G., Sharir, M., Smorodinsky, S.: Weak \(\varepsilon \)-nets and interval chains. J. ACM 55, #28, 32 pp. (2008)Google Scholar
  6. 6.
    Bukh, B., Matoušek, J., Nivasch, G.: Lower bounds for weak epsilon-nets and stair-convexity. Isr. J. Math. 182, 199–228 (2011)zbMATHCrossRefGoogle Scholar
  7. 7.
    Chazelle, B., Edelsbrunner, H., Grigni, M., Guibas, L., Sharir, M., Welzl, E.: Improved bounds on weak \(\varepsilon \)-nets for convex sets. Discrete Comput. Geom. 13, 1–15 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Danzer, L.: Zur Lösung des Gallaischen Problems über Kreisscheiben in der Euklidischen Ebene. Stud. Sci. Math. Hung. 21, 111–134 (1986)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Dumitrescu, A., Jiang, M.: Piercing translates and homothets of a convex body. Algorithmica 61, 94–115 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Eckhoff, J.: A survey of the Hadwiger–Debrunner \((p,q)\)-problem. In: Aronov, B., et al. (eds.) Discrete and Computational Geometry: The Goodman–Pollack Festschrift. Algorithms and Combinatorics, vol. 25, pp. 347–377. Springer, Berlin (2003)CrossRefGoogle Scholar
  11. 11.
    Grünbaum, B.: On intersections of similar sets. Port. Math. 18, 155–164 (1959)zbMATHGoogle Scholar
  12. 12.
    Hadwiger, H., Debrunner, H.: Über eine Variante zum Helly’schen Satz. Arch. Math. 8, 309–313 (1957)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Helly, E.: Über Mengen konvexer Körper mit gemeinschaftlichen Punkten. Jahresber. Dtsch. Math.-Ver. 32, 175–176 (1923)zbMATHGoogle Scholar
  14. 14.
    Kalai, G.: Intersection patterns of convex sets. Isr. J. Math. 48, 161–174 (1984)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Katchalski, M., Liu, A.: A problem of geometry in \(R^n\). Proc. Am. Math. Soc. 75, 284–288 (1979)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Kim, S.-J., Nakprasit, K., Pelsmajer, M.J., Skokan, J.: Transversal numbers of translates of a convex body. Discrete Math. 306, 2166–2173 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Matoušek, J.: Lectures on Discrete Geometry. Springer, New York (2002)zbMATHCrossRefGoogle Scholar
  18. 18.
    Matoušek, J., Gärtner, B.: Understanding and Using Linear Programming. Springer, Berlin (2007)zbMATHGoogle Scholar
  19. 19.
    Matoušek, J., Wagner, U.: New constructions of weak \(\varepsilon \)-nets. Discrete Comput. Geom. 32, 195–206 (2004)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Turán, P.: On an extremal problem in graph theory. Mat. Fiz. Lapok 48, 436–452 (1941)MathSciNetGoogle Scholar
  21. 21.
    Ziegler, G.: Lectures on Polytopes. Springer, Berlin (1995)zbMATHCrossRefGoogle Scholar
  22. 22.
    Živaljevič, R.T.: Topological methods. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry (Chap. 14), 2nd edn, pp. 305–329. Chapman & Hall/CRC, Boca Raton (2004)Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Indian Institute of ScienceBangaloreIndia
  2. 2.Ariel UniversityArielIsrael

Personalised recommendations